Side Effect or Allergy? What’s the Difference?
In the course of my clinical practice, I have come across many patients who are confused between side effect and allergy of the medication. Very often, the symptoms experienced by the patients in response to the drug are actually its side effects, and not an allergic reaction.
Why is it important to differentiate the two? This is because it helps the healthcare provider make decisions on whether the patient should continue taking the medication. An allergic reaction means that the drug should not be given to the patient as some of the drug reactions may be fatal. On the other hand, side effects are usually mild and less severe and they may even go away with time as the body makes adjustments. The patient may not have to stop taking the medication if the side effects can be tolerated and continue to derive its beneficial effects.
Take the example of the common antibiotic, penicillin. The patient may experience diarrhoea or have a bloated feeling in the tummy after taking the drug. These are side effects. In some patients, however, swollen eyes and lips with rashes all over the body may develop. These reactions are due to an allergy. They can be life-threatening if breathlessness or respiratory distress occurs.
What is Allergy?
Allergy occurs when our body “sees” the drug as “foreign”. In order to get rid of this alien substance, special cells in our immune system are gathered to launch a reaction. At times, this reaction can be mild such as skin rashes or hives but occasionally, it may be severe as in an anaphylactic shock.
Signs and symptoms of allergy are:
· Red and itchy rashes
· Breathing difficulties
· Swelling in the face, tongue, lips, and throat
According to the American Academy of Allergy, Asthma, and Immunology (AAAAI), allergic reactions account for 5-10% of adverse drug reactions. Some may occur immediately, while others may take hours or days to develop.
What are Side Effects?
Unlike drug allergy, side effects have nothing to do with the immune system. They are caused by the way the medication works. For example, when penicillin is consumed, it destroys many good bacteria in the intestines. This may result in diarrhoea or experiencing a bloated feeling in the abdomen.
Side effects occur much more frequently than allergic reactions. Common signs and symptoms include:
Certain groups of people are more prone to side effects. They include:
· Elderly patients
· Pregnant women
· Patients with chronic illnesses e.g. diabetes
What should you do?
· Good communication is essential. Tell your healthcare provider as much information as possible regarding the symptoms you experience. Be as specific as you can. Your doctor may be able to differentiate whether you are truly allergic to the medication.
· Ask your healthcare provider what could be the common side effects of the drug you are going to receive especially if it is a new medication.
· Apply to the Singapore Medical Association for a Medik Awas Card, which aims to prevent medical mishaps by alerting medical and dental personnel to the drug/s you are allergic to.
The more you know about the differences between side effects and allergies, the more empowered you will be to make the right choices when it comes to taking medicine.